Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Wichita, KS

March 29, 2005Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 2005, 7:51 PM CST for Harper County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2005, 7:51 PM CST (01:51 UTC)
Expired
Mar 29, 2005, 8:45 PM CST
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 51 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 300152
SVRICT
KSC077-300245-
/O.NEW.KICT.SV.W.0002.050330T0151Z-050330T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CST TUE MAR 29 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 845 PM CST.

* AT 750 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF ATTICA...OR ABOUT 16 MILES
  SOUTHWEST OF ANTHONY...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANTHONY...ATTICA...CORWIN...DANVILLE...HARPER...RUNNYMEDE

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3717 9837 3701 9835 3701 9812 3727 9782
      3738 9781 3739 9820

$$

/BOWMAN
4 follow-up statements
000 
WWUS53 KICT 300209
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CST TUE MAR 29 2005

KSC077-300245-
/O.CON.KICT.SV.W.0002.000000T0000Z-050330T0245Z/
HARPER KS-
808 PM CST TUE MAR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER COUNTY UNTIL
845 PM CST...

AT 804 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF ATTICA...OR 8 MILES WEST OF ANTHONY...AND MOVING
NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF ANTHONY BY  810 PM CST.
  NEAR HARPER BY  820 PM CST.

THE TOWNS OF CORWIN...DANVILLE AND RUNNYMEDE ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3717 9837 3701 9835 3701 9812 3727 9782
      3738 9781 3739 9820

$$

/BOWMAN
000 
WWUS53 KICT 300219
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CST TUE MAR 29 2005

KSC077-300245-
/O.CON.KICT.SV.W.0002.000000T0000Z-050330T0245Z/
HARPER KS-
819 PM CST TUE MAR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER COUNTY UNTIL
845 PM CST...

AT 817 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR HARPER...OR 8 MILES NORTH OF ANTHONY...AND MOVING NORTHEAST AT
50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR HARPER BY  820 PM CST.

THE TOWNS OF DANVILLE AND RUNNYMEDE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3717 9837 3701 9835 3701 9812 3727 9782
      3738 9781 3739 9820

$$

/BOWMAN
000 
WWUS53 KICT 300231
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CST TUE MAR 29 2005

KSC077-300245-
/O.CON.KICT.SV.W.0002.000000T0000Z-050330T0245Z/
HARPER KS-
831 PM CST TUE MAR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER COUNTY UNTIL
845 PM CST...

AT 830 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 8
MILES SOUTHWEST OF NORWICH...OR 15 MILES NORTHEAST OF ANTHONY...AND
MOVING NORTHEAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF HARPER
COUNTY...INCLUDING THE TOWNS OF HARPER...DANVILLE AND RUNNYMEDE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3717 9837 3701 9835 3701 9812 3727 9782
      3738 9781 3739 9820

$$

/BOWMAN
000 
WWUS53 KICT 300243
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CST TUE MAR 29 2005

KSC077-300254-
/O.EXP.KICT.SV.W.0002.000000T0000Z-050330T0245Z/
HARPER KS-
844 PM CST TUE MAR 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 839 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3717 9837 3701 9835 3701 9812 3727 9782
      3738 9781 3739 9820

$$

/KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:50 PM CST, 1 minute earlier.

Area forecast discussion, Mar 29, 7:50 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CST TUE MAR 29 2005

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS DRY LINE PUSHING INTO CEN KS AT THIS
TIME LOCATED ALONG A LINE FROM JUST WEST OF GBD TO AVK.  SCATTERED
SHRA AND EVEN SOME TSRA HAS DVELOPED ALONG THIS BOUNDARY. SURFACE
MOISTURE IS A BIT LACKING, BUT LATEST RUC MODEL DOES SHOW CAPE
VALUES OF 500-1000 J/KG JUST AHEAD OF THE DRY LINE WITH CAP SLOWLY
ERODING. SO EXPECT DEVELOPMENT OF TSRA TO CONTINUE ALONG THE DRY
LINE AS IT PROGRESSES ACROSS THE AREA. SO WILL UPDATE THE TIMING OF
THE PRECIP IN THE ZONES/GRIDS WITH THIS IN MIND.  WILL ALSO INCREASE
POPS IN CEN/SRN KS WITH EARLIER THAN EXPECTED ARRIVAL OF SHOWERS.

KETCHAM

-------------------------------------------------------------
257 PM CST TUE MAR 29 2005

.PREVIOUS DISCUSSION...
FORECAST CONCERNS...
PRECIP CHANCES/TRENDS AND WIND POTENTIAL TONIGHT...

VIGOROUS UPPER TROF OVER NM/CO WILL LIFT NORTHEAST ACROSS THE
CENTRAL PLAINS TONIGHT AND INTO THE UPPER MIDWEST ON WEDNESDAY.
WHILE LOW LEVEL MOISTURE AND POTENTIAL INSTABILITY IS LACKING
IN WARM SECTOR AHEAD OF SYSTEM, ATTENDENT MOISTURE UNDER THE
TRANSIENT MID/UPPER LEVEL TROF AND ASSOCIATED COLD POOL LOOKS
TO BE SUFFICIENT FOR ELEVATED CONVECTION OVERNIGHT ACROSS MUCH
OF THE AREA, MAINLY NORTH OF HIGHWAY 54. THE RAPIDLY DEEPENING
SURFACE LOW ACROSS WESTERN KANSAS THIS EVENING WILL TRACK INTO
SOUTHEAST NEBRASKA BY DAWN. WEST WINDS WILL INCREASE AND FLIRT
WITH ADVISORY CRITERIA FOR A TIME EARLY WEDNESDAY MORNING AS
THE LOW LIFTS NORTH OF THE AREA. AT THIS TIME DO NOT PLAN ON
ANY HEADLINE, THOUGH WILL HAVE EVENING SHIFT MONITOR TRENDS AND
MAKE ANY FURTHER DETERMINATION/CHANGES, IF NEEDED. ANY STORMS
THAT DEVELOP THIS EVENING/OVERNIGHT, WHETHER IN WARM SECTOR OR
UNDER UPPER LOW, WILL HAVE HAIL POTENTIAL, THOUGH PROBABLY LESS
THAN ONE INCH.

ADDITIONAL JET ENERGY/SHORTWAVE TROF WILL DIVE SOUTHEAST INTO
DEVELOPING LONGWAVE UPPER TROF ACROSS MID-AMERICA INTO THURSDAY.
THIS LOOKS TO BRING ANOTHER CHANCE FOR SHOWERS AND PERHAPS SOME
THUNDER TO THE AREA WEDNESDAY NIGHT/THURSDAY. THIS HANDLED FAIRLY
WELL IN GOING FORECAST, SO LITTLE CHANGES PLANNED IN THIS REGARD.

MORE OF A ZONAL UPPER FLOW PATTERN DEVELOPS BY THE WEEKEND, WHICH
PORTENDS TO MILDER/DRIER REGIME ACROSS THE CENTRAL PLAINS. AGAIN
THE GOING FORECAST HAS GOOD HANDLE ON THIS, SO ONLY MINOR/COSMETIC
CHANGES PLANNED. NEXT CHANCE FOR SIGNIFICANT PRECIP/CONVECTION TO
ARRIVE SOMETIME EARLY NEXT WEEK, AS SUGGESTED BY BOTH THE GFS AND
ECM. HOWEVER DETAILS FAR TOO SKETCHY TO PIN DOWN EXACT TIMING
WINDOW. FOR NOW PLAN TO INSERT SLGT CHANCE FOR MONDAY NIGHT AND
TUESDAY, AS THE ECM SUGGESTS PERHAPS A SLIGHTLY SLOWER MOVEMENT
OF THE APPROACHING UPPER TROF ACROSS THE SOUTHWEST.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  67  42  57 /  20  10  30  30
HUTCHINSON      47  66  40  56 /  30  20  30  30
NEWTON          48  66  41  57 /  30  20  30  30
ELDORADO        49  67  42  57 /  20  10  30  30
WINFIELD-KWLD   49  69  43  58 /  20  10  30  30
RUSSELL         45  64  37  54 /  30  20  30  20
GREAT BEND      45  65  38  54 /  30  10  30  20
SALINA          49  66  39  57 /  30  20  30  20
MCPHERSON       48  66  40  56 /  30  20  30  30
COFFEYVILLE     52  70  43  60 /  30  10  30  30
CHANUTE         51  68  43  59 /  30  10  30  30
IOLA            51  67  42  58 /  30  10  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DARMOFAL
Hazardous weather outlook, Mar 29, 4:03 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CST TUE MAR 29 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
403 PM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING, TO THE
EAST OF THE TURNPIKE, ALONG A SURFACE DRYLINE. HOWEVER, A CAPPING
INVERSION MAY INHIBIT STORM DEVELOPMENT THIS EVENING.

THERE IS A LITTLE BETTER CHANCE FOR THUNDERSTORMS LATE THIS
EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS, AS AN
UPPER LEVEL TROF AND ITS ASSOCIATED COLD FRONT MOVE ACROSS THE
AREA. A FEW STRONG STORMS MAY DEVELOP, WHICH COULD PRODUCE HAIL
UP TO PENNY SIZE, MAINLY NORTH OF HIGHWAY 54.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INTENSE AREA OF LOW PRESSURE WILL MOVE JUST NORTH OF THE AREA
ON WEDNESDAY MORNING. THIS WILL PRODUCE WEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 40 MPH ACROSS MUCH OF THE AREA.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY
ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME, THE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.